Alert archive / Kansas / Frost Advisories in 2017

Frost Advisory 2, NWS Goodland, KS

April 26, 2017Decatur County, Graham County, Norton County, Kansas; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this frost advisory at Apr 26, 2017, 4:19 AM CDT for Decatur County, Graham County, Norton County, Kansas; Hitchcock County, Red Willow County, Nebraska. It took effect at Apr 27, 2017, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2017, 4:19 AM CDT (09:19 UTC)
In effect from
Apr 27, 2017, 1:00 AM CDT
Expired
Apr 27, 2017, 9:00 AM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Graham County, KS, Norton County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS73 KGLD 260919
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
319 AM MDT Wed Apr 26 2017

KSZ003-004-016-NEZ080-081-262200-
/O.NEW.KGLD.FR.Y.0002.170427T0600Z-170427T1400Z/
Decatur-Norton-Graham-Hitchcock-Red Willow-
Including the cities of Oberlin, Norton, Hill City, Culbertson, 
Trenton, Stratton Ne, Palisade, and McCook
419 AM CDT Wed Apr 26 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY...

The National Weather Service in Goodland has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM CDT Thursday.

* Temperatures...Low temperatures between 33 and 36 degrees.

* Timing/Duration...After midnight tonight through early Thursday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. Those with agricultural interests in
the advisory area should consider protecting tender vegetation. 
Also...potted plants normally left outdoors should be covered or 
brought inside away from the cold.

&&

$$
2 follow-up statements
201 
WWUS73 KGLD 262125
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
325 PM MDT Wed Apr 26 2017

KSZ003-004-016-NEZ080-081-271400-
/O.CON.KGLD.FR.Y.0002.170427T0600Z-170427T1400Z/
Decatur-Norton-Graham-Hitchcock-Red Willow-
Including the cities of Oberlin, Norton, Hill City, Culbertson, 
Trenton, Stratton Ne, Palisade, and McCook
425 PM CDT Wed Apr 26 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
THURSDAY...

* Temperatures...Low temperatures between 33 and 36 degrees.

* Timing/Duration...After midnight tonight through early 
  Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. Those with agricultural interests in
the advisory area should consider protecting tender vegetation.
Also...potted plants normally left outdoors should be covered or
brought inside away from the cold.

&&

$$
573 
WWUS73 KGLD 271410
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
810 AM MDT Thu Apr 27 2017

KSZ003-004-016-NEZ080-081-271515-
/O.EXP.KGLD.FR.Y.0002.000000T0000Z-170427T1400Z/
Decatur-Norton-Graham-Hitchcock-Red Willow-
Including the cities of Oberlin, Norton, Hill City, Culbertson, 
Trenton, Stratton Ne, Palisade, and McCook
910 AM CDT Thu Apr 27 2017

...FROST ADVISORY HAS EXPIRED...

Temperatures have increased above 36 degrees, and frost is no
longer occurring.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at Apr 26, 2:35 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 26, 2:35 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
135 AM MDT Wed Apr 26 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 234 PM MDT Tue Apr 25 2017

Main forecast issue will be chance of precipitation through tonight.
Satellite showing a slow moving/closed off low over Wyoming.
Satellite and height fall analysis shows the southern end this
trough extending from this low has begun and will continue split off
and dig to the south.

Nam and Ecmwf were doing a little better than the Gfs and Canadian
on the upper level jet. The Canadian and Nam were starting the best
with the mid levels. Other output is tending to have features/lower
heights too far east.

For tonight...a few things to note that required some changes to the
previous forecast. First the 12z DDC sounding show a very deep and
dry air mass that will advecting into the area ahead of the upper
low over Wyoming and southern extension of that low. The southern of
portion of this trough is shown by the model output to be
splitting/cutting off further south and west than indicated
early.

The high resolution output picked on that with keeping the northeast
portion of my area dry through tonight. So removed the pops from
that area. There is still enough mid level lift along with a
secondary/weaker left front jet segment that will affect the
southwest portion of the area from later this afternoon through the
evening.

As a result, reduced pops a little over the central of the area.
Maintained or increased pops slightly in the far west per the
output and reasoning given above. Most of the precipitation will
be done by late evening with only a lingering chance in the far
south that will end a few hours after midnight.

For Wednesday...ridging aloft and drier conditions will prevail
across the area for this period. Will have more sun but the air mass
will be cooler. Overall the temperatures will be a little cooler
than what is occurring today.

.LONG TERM...(Saturday through Tuesday)
Issued at 135 AM MDT Wed Apr 26 2017

The long term period will start out with a strong closed low system
sweeping across the four corner states and moving northeast through
the CWA. This system is expected to bring colder temperatures and
precipitation to the region. As the closed low moves towards and
over the region, there will be multiple transitions from rain, to
rain and snow, to snow, and back. With the colder temperatures in
the early morning and overnight hours, that is when snow chances
will be at the highest. Current snow amounts are generally below one
inch, with the potential for up to two inches in far Cheyenne and
Kit Carson counties in Colorado early Saturday morning. This storm
system is expected to impact the region through Saturday and a good
portion of Sunday before ejecting northeast out of the region. It is
worth mentioning that the models are still showing some uncertainty
regarding the exact locations with the highest impacts, and this is
largely due to the expansiveness of the storm. Currently, the EC has
a much larger area of impact due to the closed low being much
larger, whereas, the GFS has a smaller closed low. So impacts could
potentially be limited. This system will continue to be monitored as
the end of the week approaches.

After that large system moves out the area, models are showing a
drier trend Sunday night through the majority of Monday. This is
primarily due to upper level northwest flow moving over the region.

Late Monday night into the beginning half of Tuesday shows another
low pressure system moving out of southwestern Canada. Models are
still showing differences with this system but there is potential
for another round of precipitation.

Temperatures during the period will be in the upper 30s to mid 40s
during the day on Saturday with low temperatures dropping into the
upper 20s to mid 30s. Sunday will warm up slightly into the upper
40s to mid 50s, with continued cold low temperatures in the low to
mid 30s. Monday and Tuesday will be in the 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1057 PM MDT Tue Apr 25 2017

VFR conditions likely throughout most of the forecast period. As
of 5z...stratus has cleared KMCK and should clear out of KGLD
over the next few hours. Anticipate increasing ceilings throughout
the night with clear skies likely by late tomorrow morning. No
precipitation is to be expected as drier air moves in. North winds
may be gusty before dropping off in 3-4 hours. North winds pick
up again with daytime mixing by late morning. Light and variable
winds can be anticipated this evening as a weak surface high
passes over and a Lee trough begins to develop along the Rockies.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...CLT
AVIATION...RRH
Hazardous weather outlook, Apr 25, 3:51 PM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
251 PM MDT Tue Apr 25 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
251 PM MDT Tue Apr 25 2017 /351 PM CDT Tue Apr 25 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There will be chances for snow or a rain/snow mix from Friday night
through Sunday morning across the entire region. This could create
slick spots on area roadways and reduced visibilities for drivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

Nearby

Frost Advisories in Kansas, 2017Frost Advisories in Nebraska, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.